Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 27, 2016, 1:36 PM MDT for Sierra County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2016, 1:36 PM MDT (19:36 UTC)
- Expired
- Aug 27, 2016, 2:15 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 128 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 2:25 PM MDT | HAIL 0.7 | 5 Nw Las Palomas, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WUUS54 KEPZ 271936
SVREPZ
NMC051-272015-
/O.NEW.KEPZ.SV.W.0043.160827T1936Z-160827T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
136 PM MDT SAT AUG 27 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 215 PM MDT
* AT 136 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
HILLSBORO...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SAN MIGUEL...
PALOMAS...
UPPER PALOMAS CANYON...
LADDER RANCH...
LOWER PALOMAS CANYON...
WILLIAMSBURG...
AND LOWER ANIMAS CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3293 10756 3309 10767 3328 10742 3305 10724
TIME...MOT...LOC 1936Z 237DEG 9KT 3305 10755
HAIL...1.00IN
WIND...60MPH
$$
CRESPOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:44 AM MDT, 10 hours 52 minutes earlier.
Area forecast discussion, Aug 27, 2:44 AM MDT, 10 hours 52 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 244 AM MDT SAT AUG 27 2016 .SYNOPSIS... East to southeast winds will continue to push moist unstable air into southern New Mexico and west Texas into next week while disturbances aloft move into the region. This weather pattern will produce showers and thunderstorms with locally heavy rains across much of the the Borderland. Temperatures will be near of a little below normal each day under partly to mostly cloudy skies. && .DISCUSSION... Active relatively wet weather scenario still expected for southern New Mexico and west Texas for much of the forecast period. On the synoptic scale the lower troposphere will exhibit little change with large area of low pressure remaining over much of the Great Basin and southwestern United States west of the divide. This feature will combine with high pressure across the southern plains to induce and sustain low level east to southeast winds across southern New Mexico and west Texas with inflow of abundant moisture. Surface dewpoints will remain mostly in the mid 50s to lower 60s which in turn contributes to precipitable water increases to around 1.1 to 1.5 inches west to east by Monday afternoon. So despite the cloud cover expect the high amounts of low level moisture will support an unstable air mass with mucapes around 600 to 1200 each afternoon. Consequently risk of deep convection should persist well into next week. Main uncertainty remains strength and location of lifting mechanisms. Early this morning an upper trough was located over southern California and this system is forecasted to move very slowly eastward with axis only reaching the western New Mexico border early Monday before slowly dissipating Tuesday. Southerly flow ahead of this wave will contribute to deeper moisture transport into the region. Meanwhile another longer wave trough will slowly cross the west coast and move into the Great basin Tuesday through Friday. Ahead of both of these disturbances possible weak embedded short waves may move into the cwa from the south and southwest providing periods of dynamic lift. In addition stronger upward forcing appears likely late Sunday/Monday when weakening first primary trough enters western New Mexico. Given that convective inhibition will be mostly absent aloft this situation will be conducive to rather widespread convection through early next week. Deepening moisture and weak shear will reduce evaporative cooling and entrainment and vertical wind profile indicates slow moving and/or back building cells. Thus heavy rainfall will be primary weather hazard. Several cells may also produce small hail in areas where mucape values exceed 1000 J/kg. Longer range models continue to predict ridge aloft spreading over the cwa and reducing rain threat late next week. && .AVIATION...valid 27/12z-28/12z. A few areas of mvfr ceilings and visibility with isolated ifr conditions in showers and thunderstorms. Otherwise mostly vfr conditions expected with SCT-BKN-080 and widespread areas of ceilings above 10,000 feet agl. Winds speeds generally between 5 and 15 kt except for gusts to 40 kt near thunderstorms. && .FIRE WEATHER... East to southeast winds will continue to push moist unstable air into southern New Mexico and west Texas into next week while disturbances aloft move into the region. This weather pattern will produce showers and thunderstorms with locally heavy rains across much of the the Borderland. Temperatures will be near of a little below normal each day under partly to mostly cloudy skies. Thus overall weather situation indicates a diminished wild fire threat due to widespread wetting rainfalls. && .PRELIMINARY POINT TEMPS/POPS... El Paso 89 68 88 67 / 30 40 40 50 Sierra Blanca 85 65 86 65 / 40 30 50 40 Las Cruces 87 64 85 63 / 30 40 50 40 Alamogordo 87 63 87 64 / 40 40 50 40 Cloudcroft 67 49 67 48 / 60 50 70 60 Truth or Consequences 85 62 86 62 / 40 30 50 30 Silver City 81 57 81 57 / 50 40 60 40 Deming 88 64 87 63 / 30 40 40 30 Lordsburg 89 64 90 63 / 30 30 40 30 West El Paso Metro 89 69 88 68 / 30 40 40 50 Dell City 88 65 87 65 / 40 30 50 30 Fort Hancock 89 68 89 68 / 30 40 50 30 Loma Linda 83 63 82 62 / 40 40 50 40 Fabens 89 67 89 66 / 30 40 40 40 Santa Teresa 88 67 87 66 / 30 40 40 50 White Sands HQ 86 65 85 65 / 40 40 50 50 Jornada Range 86 62 85 62 / 40 40 50 40 Hatch 86 64 86 64 / 40 40 50 40 Columbus 89 66 88 65 / 30 50 40 40 Orogrande 86 65 85 65 / 30 40 40 40 Mayhill 73 52 73 52 / 60 50 70 60 Mescalero 76 53 76 53 / 60 40 70 60 Timberon 74 52 73 52 / 60 50 70 60 Winston 78 52 79 52 / 50 50 70 40 Hillsboro 83 59 83 58 / 50 50 60 40 Spaceport 84 62 84 61 / 30 40 50 40 Lake Roberts 81 52 82 52 / 50 40 70 50 Hurley 82 58 82 57 / 40 40 60 40 Cliff 88 59 89 58 / 40 30 50 40 Mule Creek 84 55 85 54 / 30 30 50 30 Faywood 84 58 84 58 / 40 40 60 40 Animas 89 62 89 61 / 40 30 40 40 Hachita 89 63 88 61 / 40 40 40 40 Antelope Wells 86 62 87 61 / 50 50 50 50 Cloverdale 81 60 83 59 / 50 40 50 50 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 05 Rogash
Hazardous weather outlook, Aug 27, 11:29 AM MDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1129 AM MDT SAT AUG 27 2016 NMZ401>417-TXZ418>424-281730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1129 AM MDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT MOISTURE IS SLOWLY ON THE INCREASE ACROSS THE AREA SO WE WILL SEE A FEW MORE THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS WILL PRODUCE SOME HEAVY RAIN WHICH COULD LEAD TO SOME ISOLATED FLOODING OF LOW WATER CROSSING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OUR MOISTURE LEVELS WILL CONTINUE TO INCREASE SO THAT THE THREAT OF FLASH FLOODING WILL ALSO GO UP. BEST CHANCES FOR WIDE SPREAD HEAVY RAIN WILL BE FROM LATE MONDAY INTO WEDNESDAY. BUT IT LOOKS LIKE OUR RAIN CHANCES WILL CONTINUE THROUGH THE END OF THE COMING WEEK. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Aug 27, 1:05 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 105 PM MDT SAT AUG 27 2016 NMZ402-408-409-271945- SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 105 PM MDT SAT AUG 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 145 PM MDT... AT 104 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HERMOSA...OR 11 MILES SOUTH OF WINSTON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAN MIGUEL...HERMOSA...CHISE AND PORTIONS OF THE ALDO LEOPOLD WILDERNESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3307 10771 3321 10783 3340 10755 3318 10743 TIME...MOT...LOC 1904Z 242DEG 17KT 3318 10770 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:05 PM MDT | Special Weather Statement | EPZ | Sierra | 40 min |
| Aug 27, 2:12 PM MDT | Special Weather Statement | EPZ | Sierra | 48 min |
| Aug 27, 2:37 PM MDT | Areal Flood Advisory | EPZ | Sierra | 113 min |
| Aug 27, 3:25 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Aug 27, 3:52 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 27, 4:18 PM MDT | Special Weather Statement | EPZ | Sierra | 42 min |
| Aug 27, 4:38 PM MDT | Special Weather Statement | EPZ | Otero | 37 min |
| Aug 27, 5:02 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Aug 27, 5:03 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 27, 5:12 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.